Alert archive / Ohio / Tornado Warnings in 2020

Tornado Warning 9, NWS Pittsburgh, PA

August 28, 2020Belmont County, Monroe County, Noble County, Ohio

NWS Pittsburgh, PA issued this tornado warning at Aug 28, 2020, 7:18 PM EDT for Belmont County, Monroe County, Noble County, Ohio. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2020, 7:18 PM EDT (23:18 UTC)
Expired
Aug 28, 2020, 7:45 PM EDT
In force
27 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Belmont County, OH, Monroe County, OH, Noble County, OH

The radar

The Pittsburgh radar (KPBZ), 116 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2020-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 922 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2020-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
922 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

481 
WFUS51 KPBZ 282318
TORPBZ
OHC013-111-121-282345-
/O.NEW.KPBZ.TO.W.0009.200828T2318Z-200828T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pittsburgh PA
718 PM EDT Fri Aug 28 2020

The National Weather Service in Pittsburgh has issued a

* Tornado Warning for...
  Northern Monroe County in east central Ohio...
  Southwestern Belmont County in east central Ohio...
  Northeastern Noble County in east central Ohio...

* Until 745 PM EDT.
    
* At 716 PM EDT, a severe thunderstorm capable of producing a tornado
  was located 10 miles west of Woodsfield, moving east at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Woodsfield around 735 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Miltonsburg, Jerusalem, Beallsville, Wilson, Cameron, Summerfield and
Lewisville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 
 
&&

LAT...LON 3976 8137 3987 8136 3989 8093 3972 8092
TIME...MOT...LOC 2316Z 269DEG 27KT 3982 8130 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

CL
1 follow-up statement
399 
WWUS51 KPBZ 282329
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
729 PM EDT Fri Aug 28 2020

OHC121-282338-
/O.CAN.KPBZ.TO.W.0009.000000T0000Z-200828T2345Z/
Noble OH-
729 PM EDT Fri Aug 28 2020

...THE TORNADO WARNING FOR NORTHEASTERN NOBLE COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3975 8131 3986 8131 3989 8093 3972 8092
TIME...MOT...LOC 2328Z 268DEG 19KT 3982 8123 

$$

OHC013-111-282345-
/O.CON.KPBZ.TO.W.0009.000000T0000Z-200828T2345Z/
Monroe OH-Belmont OH-
729 PM EDT Fri Aug 28 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR NORTHERN
MONROE AND SOUTH CENTRAL BELMONT COUNTIES...
    
At 728 PM EDT, a severe thunderstorm capable of producing a tornado
was located 7 miles northwest of Woodsfield, moving east at 20 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Woodsfield around 745 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Wilson, Miltonsburg, Cameron, Jerusalem, Beallsville and Lewisville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3975 8131 3986 8131 3989 8093 3972 8092
TIME...MOT...LOC 2328Z 268DEG 19KT 3982 8123 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

CL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Aug 28, 3:19 PM EDT, 3 hours 59 minutes earlier.

Area forecast discussion, Aug 28, 3:19 PM EDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
319 PM EDT Fri Aug 28 2020

.SYNOPSIS...
Strong to severe thunderstorms are possible again this evening.
Widespread rain is expected this evening and through the day on
Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
A disturbance passing by aloft will continue to push southeast
associated with the cluster of convection that began this morning. In
addition to this, storms are firing and congealing along a boundary t
the north and tracking southeast in the low level flow. This line of
convection continues to sag south as it pushes southeast. Ahead of
this, southwesterly tropical flow continues to stream northeast ward
ahead of the approach of the remnants of Laura.

Ahead of this, is an area worked over some from the days convection
as this new convection advances northeast. Still some lingering
robust instability will keep storms lasting into the evening hours
as the rest of this convection eventually pushes onto the east
tonight. Even now, a clearing and lack of convection is developing
into southwest OH. While some weaker convection will develop into the
later afternoon, will expect a weakening trend to continue into
evening hours.

A break should occur into the overnight but with the excessive cloud
cover continuing, will expect a fog threat to be nil if any. However,
the ample amount of moisture being advected into the area, a chance
at some lower cigs are possible.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
The remnants of Hurricane Laura will cross the Mid-Atlantic region
Saturday. It will be kept south of the area by a crossing cold front
that will eventually merge with the remnants late Saturday. Deep
atmospheric moisture on the northern periphery of Laura's remnants
will work to create efficient rainfall along the crossing front.

At this time, models suggest the likely hood of some deep convection
developing but the forecast challenge will hinge on where this
develops deepening on the previous days heavy rainfall to locate
flooding issues. This will likely be in the far eastern and
southeastern portions of the forecast area. The approaching cold
front later in the day will reinvigorate convection but also quickly
push most of the activity out of the area.

By Saturday night, high pressure begins to move into the region
bringing a dry bout to the forecast area. Ridging noses into the
area for Sunday and continuing into Monday. Monday will remain in
question as another shortwave trough attempts to undercut the ridge
into the WV and MD area bringing moisture northward so the southern
portions of the forecast area may begin to see measurable precip by
Monday evening.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
The upper level pattern becomes more active by Monday night and into
Tuesday as some amplitude increases in the upper level flow with the
approach of a strong shortwave trough into the Great Lakes Tuesday
and into Wednesday as well. Have begin to ramp up pops Monday night
and will keep them in place through the rest for the extended.

The nosing in to the southeast CONUS by the subtropical high will
keep return flow into the Middle Atlantic States. This will keep
tropical moisture flowing northward into the region through the
middle of next week. This, coupled with an active but also
meridional northern jet across the Upper Midwest and into the Great
Lakes will strong convection possible each day in conjunction with
the days max heating. An active last half of the extended is
expected.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
A warm, moist environment combined with a passing shortwave trough
will allow for showers and thunderstorms to continue through the
day. Loss of diurnal heating will likely trend convection down
overnight, however additional shortwave troughs may keep sct shra
continuing, into the late evening hours. Moisture pooling as the sfc
stationary boundary remains to the north means MVFR/IFR restrictions
likely Saturday morning, with localized LIFR conditions due to cigs
where cloud cover persists.

Tomorrow, a boundary remaining over the area and the approach of
tropical moisture will allow for renewed convection through the day
allowing for additional restrictions over the area. The progression
of a cold front will assist in developing convection through the day
before it pushes through Saturday night.

.Outlook...
Restrictions will generally persist Saturday evening with remnant
moisture from Laura continuing precipitation chances. Conditions will
improve through Sunday after the passage of a sfc cold front earlier
in the morning.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 28, 2:36 PM EDT, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
236 PM EDT Fri Aug 28 2020

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-291845-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
236 PM EDT Fri Aug 28 2020

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania,
western Pennsylvania, northern West Virginia and the northern
panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

Scattered strong to a few severe storms are still possible through
this evening. The main threat will be damaging wind gusts. Storms
will also produce heavy downpours which could lead to localized
flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Periods of isolated heavy rain could lead to localized flooding on
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is needed.

In the hours before

Special weather statement, Aug 28, 6:25 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
625 PM EDT Fri Aug 28 2020

OHZ058-059-282300-
Guernsey-Belmont-
625 PM EDT Fri Aug 28 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT EAST CENTRAL GUERNSEY AND NORTHWESTERN
BELMONT COUNTIES...

At 625 PM EDT, a strong thunderstorm was located 7 miles west of
Barnesville, moving east at 20 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Barnesville...                    Bethesda...
Antrim...                         Flushing...
Quaker City...                    Belmont...
Morristown...                     Salesville...
Fairview...                       Barkcamp State Park...
Piedmont Lake...

This includes Interstate 70 in Ohio between mile markers 188 and 210.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3995 8142 4012 8144 4016 8103 3997 8099
TIME...MOT...LOC 2225Z 263DEG 18KT 4002 8132

CL
Local storm report, Aug 28, 6:45 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
645 PM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     HAIL             1 SW CANYON             39.67N  79.90W
08/28/2020  M1.25 INCH       MONONGALIA         WV   SOCIAL MEDIA

&&

EVENT NUMBER PBZ2001338
Special weather statement, Aug 28, 6:48 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
648 PM EDT Fri Aug 28 2020

OHZ057-058-068-282315-
Guernsey-Noble-Muskingum-
648 PM EDT Fri Aug 28 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
WESTERN GUERNSEY...EAST CENTRAL MUSKINGUM AND NORTHERN NOBLE
COUNTIES...

At 647 PM EDT, a strong thunderstorm was located over New Concord, or
7 miles southwest of Cambridge, moving east at 20 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Cambridge...                      New Concord...
Byesville...                      Senecaville...
Lore City...                      Old Washington...
Norwich...                        Salt Fork State Park...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 167 and 188.
  Interstate 77 in Ohio between mile markers 38 and 52.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3990 8178 4005 8182 4014 8143 3992 8139
TIME...MOT...LOC 2247Z 260DEG 17KT 3998 8171

CL
Special weather statement, Aug 28, 7:01 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
701 PM EDT Fri Aug 28 2020

OHZ057-058-068-282315-
Guernsey-Noble-Muskingum-
701 PM EDT Fri Aug 28 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
WESTERN GUERNSEY...EAST CENTRAL MUSKINGUM AND NORTHERN NOBLE
COUNTIES...

At 647 PM EDT, a strong thunderstorm was located over New Concord, or
7 miles southwest of Cambridge, moving east at 20 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Cambridge...                      New Concord...
Byesville...                      Senecaville...
Lore City...                      Old Washington...
Norwich...                        Salt Fork State Park...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 167 and 188.
  Interstate 77 in Ohio between mile markers 38 and 52.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3990 8178 4005 8182 4014 8143 3992 8139
TIME...MOT...LOC 2247Z 260DEG 17KT 3998 8171

CL
Special weather statement, Aug 28, 7:08 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
708 PM EDT Fri Aug 28 2020

OHZ058-059-068-069-282330-
Guernsey-Monroe-Noble-Belmont-
708 PM EDT Fri Aug 28 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHEASTERN GUERNSEY...NORTHWESTERN MONROE...SOUTHWESTERN BELMONT
AND NORTHEASTERN NOBLE COUNTIES...

At 701 PM EDT, a strong thunderstorm was located 11 miles southeast
of Byesville, or 11 miles northeast of Caldwell, moving northeast at
20 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Quaker City...                    Senecaville...
Pleasant City...                  Summerfield...
Sarahsville...                    Salesville...
Batesville...                     Miltonsburg...
Seneca Lake Park...

This includes Interstate 77 in Ohio between mile markers 35 and 37.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3975 8147 3989 8156 4005 8128 3980 8108
TIME...MOT...LOC 2301Z 243DEG 19KT 3987 8137

CL
Special weather statement, Aug 28, 7:12 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
712 PM EDT Fri Aug 28 2020

MDZ001-WVZ511-512-282345-
Garrett-Eastern Preston-Preston-
712 PM EDT Fri Aug 28 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT WEST CENTRAL GARRETT AND EAST CENTRAL PRESTON
COUNTIES...

At 712 PM EDT, a strong thunderstorm was located over Terra Alta,
moving east at 30 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Mountain Lake Park...             Oakland...
Terra Alta...                     Loch Lynn Heights...
Deer Park...                      Albright...
Hutton...                         Deep Creek Lake State Park...
Crellin...                        Swallow Falls State Park...
Big Run State Park...             McComas Beach...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3942 7913 3942 7914 3941 7914 3942 7915
      3942 7916 3939 7916 3940 7918 3939 7918
      3939 7920 3936 7922 3936 7926 3934 7925
      3933 7927 3936 7964 3952 7963 3956 7912
TIME...MOT...LOC 2312Z 270DEG 27KT 3943 7954

CL

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 8:11 PM EDTSevere Thunderstorm WarningPBZBelmont, Carroll, Guernsey, Harrison, Jefferson, Tuscarawas49 min
Aug 28, 11:42 AM EDTSpecial Weather StatementPBZColumbiana48 min
Aug 28, 12:33 PM EDTSpecial Weather StatementPBZColumbiana42 min
Aug 28, 12:57 PM EDTAreal Flood AdvisoryPBZColumbiana3 hr
Aug 28, 1:23 PM EDTSpecial Weather StatementPBZMonroe, Muskingum, Noble52 min
Aug 28, 1:54 PM EDTSevere Thunderstorm WarningPBZCoshocton, Muskingum, Tuscarawas51 min
Aug 28, 2:38 PM EDTSpecial Weather StatementPBZBelmont37 min
Aug 28, 2:46 PM EDTSevere Thunderstorm WarningPBZBelmont29 min
Aug 28, 2:50 PM EDTSevere Thunderstorm WarningPBZCarroll, Tuscarawas40 min
Aug 28, 3:06 PM EDTSevere Thunderstorm WarningPBZJefferson24 min
Aug 28, 3:22 PM EDTAreal Flood AdvisoryPBZBelmont, Jefferson3 hr
Aug 28, 4:06 PM EDTSpecial Weather StatementPBZBelmont24 min
Aug 28, 4:39 PM EDTSpecial Weather StatementPBZMonroe36 min
Aug 28, 4:53 PM EDTSpecial Weather StatementPBZMonroe37 min
Aug 28, 6:25 PM EDTSpecial Weather StatementPBZBelmont35 min
Aug 28, 6:48 PM EDTSpecial Weather StatementPBZGuernsey27 min
Aug 28, 7:01 PM EDTSpecial Weather StatementPBZGuernsey14 min
Aug 28, 7:08 PM EDTSpecial Weather StatementPBZNoble22 min
Aug 28, 7:43 PM EDTTornado WarningPBZBelmont, Monroe32 min

Nearby

Tornado Warnings in Ohio, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.